Washington, 2015

Heavy Snow and Winter Weather in Washington, December 17 to 18, 2015

December 17 to 18, 2015 · NWS OTX · 7 events in 7 counties and zones

A weather disturbance move through Eastern Washington and initially spread snow through the area along with some freezing rain during the overnight and morning hours.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A weather disturbance move through Eastern Washington and initially spread snow through the area along with some freezing rain during the overnight and morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 16, 10:01 PM PST, 1 hour 59 minutes earlier.

Area forecast discussion, Dec 16, 10:01 PM PST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1001 PM PST WED DEC 16 2015

.SYNOPSIS...
A dry break in the weather will envelop the region tonight. A
strong Pacific storm system will spread snow over the region
Thursday and Thursday night with many locations experiencing a
messy wintry mix of precipitation into Friday. An active and
wintry weather period will persist through next week.

&&

.DISCUSSION...
Evening update: The forecast has been updated to fine tune low
temperatures for tonight...and adjust the timing of the winter
weather highlights.

Tonight...Mostly clear skies and fresh snow cover from Spokane to
Pullman has allowed temperatures to rapidly fall this evening
especially on the Palouse. Increasing mid and high clouds
overnight should result in the coldest temperatures tonight in the
evening and have adjusted low temperatures. A moistening boundary
layer tonight over NE Washington and N Idaho will allow areas of
stratus and patchy fog to develop.

Thursday through Friday...Strong winter storm still on track to
impact the region. Models are in general agreement of snow
beginning in the Cascades Thursday morning, reaching NE Washington
and North Idaho in the afternoon. The timing of the Winter Storm
Watches for NE Washington and North Idaho have been delayed to
begin in the afternoon. Also delayed the start time of the
advisory on the Palouse until noon. Models continue to show a
surface low deepening and tracking up the Washington coast
Thursday night with warmer air spreading in from south to north.
Max wet-bulb zero height profiles from the GFS and ECMWF models
suggest this to be an all snow event along the East Slopes of the
Cascades, Okanogan Valley, and north of a line from Keller to
Chewelah to Sandpoint. The NAM shows a small freezing rain threat
around Blewett Pass and Stevens Pass due to shallow warm nose at
800mb but this model with past systems had a warm bias in the
Cascades and is not preferred. The intensity of the precipitation
will help keep the column colder in the Cascades. Thus the warning
along the East Slopes is only for snow with freezing rain removed
from the forecast in the Leavenworth area.

Meanwhile as the low off the Washington coast strengthens and
moves north...southeast winds begin to increase on the Palouse
which should help warm the lower levels more quickly resulting in
only a brief freezing rain threat for Pullman, Lewiston, and
surrounding valleys Thursday night. With surface temps warming
above freezing overnight Thursday night or early Friday morning
the ending time of the advisory has been changed to 8 am Friday in
this area. The increasing south- southeast winds with this system
is expected to limit the potential for freezing rain as the winds
help warm the lower levels...with the best chances around the
Moses Lake area, Upper Columbia Basin, and Spokane area. Still
just a few hours of freezing rain can cause impacts so this
continues to be mentioned in the winter weather highlights.  JW

&&

.AVIATION...

06Z TAFS: A moist boundary layer will persist over the Idaho
Panhandle and Northeast Washington through Thursday morning
leading to increasing areas of stratus and patchy fog. Patchy fog
around KPUW will become less likely tonight as southeast winds
develop. A strong weather system will spread snow across all of
the TAF sites (even KLWS) on Thursday from west to east. This will
lead to lowering CIGS and VSBYS with MVFR and local IFR conditions
developing across all of the area.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        13  30  27  38  27  34 /   0  50 100  80  20  30
Coeur d'Alene  17  30  27  38  29  35 /   0  30 100  90  30  30
Pullman         7  31  31  41  31  36 /   0 100 100  80  30  20
Lewiston       23  35  34  46  35  40 /   0  70 100  70  40  20
Colville       18  28  25  35  26  34 /   0  50  90  90  20  20
Sandpoint      20  28  24  37  29  35 /   0  20 100  90  40  40
Kellogg        17  28  25  36  29  33 /  10  30 100 100  60  40
Moses Lake     24  31  28  39  24  34 /   0  90  90  50  20  10
Wenatchee      27  30  27  35  26  35 /  10 100  90  50  20  10
Omak           19  29  27  34  25  33 /   0  80  80  60  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 10 AM Thursday to 4 PM PST Friday
     for Lewis and Southern Nez Perce Counties.

     Winter Weather Advisory from noon Thursday to 8 AM PST Friday
     for Idaho Palouse-Lewiston Area.

     Winter Storm Watch from Thursday afternoon through Friday
     afternoon for Central Panhandle Mountains-Coeur d'Alene
     Area-Northern Panhandle.

WA...Winter Storm Warning from 7 AM Thursday to 10 AM PST Friday for
     East Slopes Northern Cascades-Okanogan Highlands-Okanogan
     Valley-Waterville Plateau-Wenatchee Area.

     Winter Weather Advisory from 10 AM Thursday to 4 PM PST Friday
     for Northeast Blue Mountains.

     Winter Weather Advisory from noon Thursday to 8 AM PST Friday
     for Lower Garfield and Asotin Counties-Washington Palouse.

     Winter Weather Advisory from 7 AM Thursday to 10 AM PST Friday
     for Moses Lake Area-Upper Columbia Basin.

     Winter Storm Watch from Thursday afternoon through Friday
     afternoon for Northeast Mountains-Spokane Area.

&&
Hazardous weather outlook, Dec 16, 6:06 AM PST, 17 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
606 AM PST WED DEC 16 2015

IDZ001-002-WAZ034>038-041>044-171415-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
606 AM PST WED DEC 16 2015

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A strong storm system will bring widespread and possibly heavy
snow to the region on Thursday night and Friday. Snow will start
in the Cascades Thursday morning and spread eastward during the
day, reaching the Idaho Panhandle by late afternoon. Snow may
change to freezing rain in the Columbia Basin by Friday morning
with light to moderate accumulations of ice in addition to snow
accumulation. The storm will exit the region on Friday. Be ready
for snowy and icy travel on Thursday afternoon and Friday
morning.

Additional snowy weather systems are expected for Sunday and
possibly Monday next week which may produce light to moderate
accumulations in the valleys and possibly heavy mountain
accumulations.

Please see our Weather Stories at
http://www.wrh.noaa.gov/FXC/wxstory.php?wfo=otx

IDZ003-004-026-027-WAZ031>033-171415-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
606 AM PST WED DEC 16 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A storm system will bring moderate to heavy accumulations of snow
to the area this morning. The heaviest snow is expected above
2000 feet elevation making travel difficult on the Palouse and
Idaho Panhandle mountains...the Blue mountains and Camas Prairie.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A stronger storm system will bring widespread and possibly heavy
snow to the region on Thursday night and Friday. Snow will start
late Thursday afternoon. The storm will exit the region on
Friday. Be ready for snowy travel on Thursday afternoon and Friday
morning.

Additional snowy weather systems are expected for Sunday and
Monday...both of which are capable of producing moderate low land
accumulations and possibly heavy mountain accumulations.

Please see our Weather Stories at
http://www.wrh.noaa.gov/FXC/wxstory.php?wfo=otx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Wenatchee Area

When
December 17, 12:00 AM PST to December 18, 12:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
Trained Spotter
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

A trained spotter reported 5 inches of snow 5 miles south of Wenatchee, WA.

Heavy Snow, East Slopes Northern Cascades

When
December 17, 4:00 AM PST to December 18, 7:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

A CoCoRaHS reported 8.5 inches of new snow in Northwest Plain, WA.

Heavy Snow, Waterville Plateau

When
December 17, 6:00 AM PST to December 18, 8:00 AM PST
Where
Waterville Plateau forecast zone
Reported by
COOP Observer
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

A COOP observer reported 4 inches of snow at Waterville, WA.

Winter Weather, Moses Lake Area

When
December 17, 1:00 PM PST to December 18, 8:00 PM PST
Where
Moses Lake Area forecast zone
Reported by
Public
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

A member of public reported 3.5 inches of snow 6 miles west of Moses Lake, WA.

Heavy Snow, Upper Columbia Basin

When
December 17, 1:00 PM PST to December 18, 7:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
COOP Observer
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

A Coop observer reported 4 inches of snow in Odessa, WA.

Heavy Snow, Northeast Mountains

When
December 17, 3:00 PM PST to December 18, 8:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the public reported 5 inches of snow at Deer Park, WA.

Heavy Snow, Spokane Area

When
December 17, 3:00 PM PST to December 18, 8:00 AM PST
Where
Spokane Area forecast zone
Reported by
Official NWS Observations
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

The NWS office 3 miles north of Airway Heights, WA reported 4.1 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605330, 605329, 605331, 605325, 605328, 605332, 605333.